Alert archive / New York / Tornado Warnings in 1998
Tornado Warning 37, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Sep 7, 1998, 1:05 AM EDT for Madison County, Oneida County, Onondaga County, New York. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 1998, 1:05 AM EDT (05:05 UTC)
- Expired
- Sep 7, 1998, 2:05 AM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Madison County, NY, Oneida County, NY, Onondaga County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 1:10 AM EDT | Thunderstorm Wind | Baldwinsville, NY | The derecho that caused extensive wind damage upstream in both Cayuga and Seneca counties continued eastward across Onondaga county. Widespread structural damage resulted and tens of thousands of trees were toppled in northern portions of the county. Direct |
| Sep 7, 1:45 AM EDT | Thunderstorm Wind | Oneida, NY | The derecho continued to plow towards the east from the Syracuse area into Madison county. Widespread wind damage again resulted, mainly across northern and eastern sections of the county. Several reports of large hail were also received. The line of sev |
| Sep 7, 1:55 AM EDT | Thunderstorm Wind | Verona, NY | The derecho continued to progress quickly towards the east-southeast. It inflicted more widespread wind damage down the western Mohawk Valley. Tree and structural damage was quite common over central and southern sections of the county. Additional reports o |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 11:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1998 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 070505 RRA TORBGM NYC053-065-067-070605- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 105 AM EDT MON SEP 7 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... MADISON COUNTY IN CENTRAL NEW YORK SOUTHERN ONEIDA COUNTY IN CENTRAL NEW YORK ONONDAGA COUNTY IN CENTRAL NEW YORK * UNTIL 205 AM EDT * AT 100 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR JORDAN... MOVING EAST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MATTYDALE AT 115 AM EDT VERONA BEACH AT 130 AM EDT ROME AT 145 AM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! PADAVONA DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE MINDFUL OF RrISING WATERS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Sep 6, 9:26 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 6, 9:26 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 926 PM EDT SUN SEP 6 1998 WOW...TODAY WAS THE HOTTEST DAY OF THIS SUMMER IN BINGHAMTON AND SET A NEW RECORD HI FOR TODAY OF 90 DEGREES HERE AT THE AIRPORT. CURR...SMALL CLUSTER OF THUNDERSTORMS OVER S. ONTARIO DEVELOPED ALONG INTERSECTION OF FRONTAL TROUGH AND PRE-EXISTING LAKE BREEZE BOUNDARY. ANOTHER DEVELOPED TO THE NE OVER THE ST LAWRENCE VALLEY PROBABLY DUE TO ENHANCED MOISTURE CONVERGENCE ALONG THE VALLEY. I BETWEEN THESE TWO SYSTEMS NOTHING HAS FIRED YET. PER SPC MESOSCALE DISCUSSION...ISOLATED THUNDERSTORMS MAY MOVE INTO THE FORECAST AREA OVERNIGHT. IF STORMS DUE DEVELOP...STRONG WINDS AND HAIL ARE POSSIBLE SINCE THE CAPE VALUES ARE QUITE HIGH 1500-2500 J/KG. GIVEN THE VERY ISOLATED NATURE OF THE EXPECTED CONVECTION A WATCH IS NOT PLANNED AT THIS TIME. OVERNIGHT...HAVE BUMPED POPS DOWN A NOTCH TO 40 IN THE CENTRAL S. TIER AND 30 IN THE SUSQUEHANNA REGION AND W. CATSKILLS. SEEMS THAT CONVECTION HAS BEEN VERY ISOLATED AHEAD OF THE FRONT SO FAR. SEE NO REASON THAT TREND WILL CHANGE. REST OF FCST UNCHANGED. .BGM...NONE. AHNERT
In the hours before
Special weather statement, Sep 7, 12:02 AM EDT, 1 hour 3 minutes before
NYZ009-015>018-022-023-025-036-037-044-070901- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1202 AM EDT MON SEP 7 1998 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 500 AM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL NEW YORK...STEUBEN...YATES...TOMPKINS...SCHUYLER...SENECA...CAYUGA... CORTLAND...ONONDAGA...AND MADISON... A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE WATCH AREA BETWEEN MIDNIGHT AND 500 AM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND POSSIBLE TORNADOES AS THEY MOVED ACROSS WESTERN NEW YORK. SOME OF THESE STORMS MAY PRODUCE DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. IF STORMS APPROACH YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET FOR THE LATEST INFORMATION ON THESE STORMS. AHNERT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:52 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 58 min |
| Sep 7, 12:52 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 58 min |
| Sep 7, 1:25 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 60 min |
| Sep 7, 1:34 AM EDT | Tornado Warning | BGM | Madison, Onondaga | 56 min |
| Sep 7, 1:48 AM EDT | Tornado Warning | BGM | Oneida | 47 min |
| Sep 7, 1:53 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 62 min |
| Sep 7, 2:45 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| Sep 7, 2:51 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 64 min |
| Sep 7, 3:06 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 64 min |
| Sep 7, 3:26 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 64 min |
| Sep 7, 3:41 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 64 min |
| Sep 7, 3:50 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 65 min |
| Sep 7, 4:45 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 65 min |
| Sep 7, 5:02 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| Sep 7, 12:41 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 74 min |
Nearby
Tornado Warnings in New York, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.